Drug-Induced Liver Injury—Perspectives from Pathology
- 8 Downloads
Purpose of Review
Drug-induced liver injury (DILI) may be caused by prescription or over-the-counter medications, herbals and nutritional supplements, or environmental agents. This review provides an overview of (1) pathogenetic mechanisms and risk factors, (2) biochemical classification, (3) diagnostic approach, (4) role of liver biopsy, and (5) narratives on commoner agents that cause DILI.
DILI is increasingly seen in contemporary practice due to increased usage of medications in general, introduction of newer agents for treatment of cancers and autoimmune diseases, and increasing consumption of herbals and nutritional supplements.
Drug-induced liver injury is a significant cause of liver disease worldwide. No clinical, biochemical, or histological feature is specific for the diagnosis of DILI, which can mimic every pattern of liver injury and is in the differential diagnosis of every patient with liver disease. The diagnosis of DILI relies on (1) establishing a temporal association between clinical disease and initiation of the suspected drug, followed in the majority of cases by clinical improvement and disease resolution on its withdrawal and (2) exclusion of competing causes of liver injury. Herbals and nutritional supplements are particularly interesting as these are generally regarded as “safe, natural” compounds by an increasingly health-conscious population. Establishing a temporal relationship is often challenging as the patient may be taking multiple supplements simultaneously and is usually unclear about timing of initiation and withdrawal of the agents. Additionally, these agents change in potency and composition depending on the harvest conditions of the constituent botanicals.
KeywordsHistological patterns in drug-induced liver injury Role of liver biopsy in idiosyncratic drug-induced liver injury Idiosyncratic drug-induced liver injury Antineoplastic agents and drug-induced liver injury
- 1.Fenkel JM, Navarro VJ. Herbal and dietary supplement-induced liver injury. Gastroenterol Hepatol (N Y). 2011;7(10):695–6.Google Scholar
- 7.Vuppalanchi R, Gotur R, Reddy KR, Fontana RJ, Ghabril M, Kosinski AS, et al. Relationship between characteristics of medications and drug-induced liver disease phenotype and outcome. Clin Gastroenterol Hepatol. 2014;12(9):1550–5. https://doi.org/10.1016/j.cgh.2013.12.016.CrossRefPubMedGoogle Scholar
- 20.Ibáñez L, Pérez E, Vidal X, Laporte JR, Grup d’Estudi Multicènteric d’Hepatotoxicitat Aguda de Barcelona (GEMHAB). Prospective surveillance of acute serious liver disease unrelated to infectious, obstructive, or metabolic diseases: epidemiological and clinical features, and exposure to drugs. J Hepatol. 2002;37(5):592–600.CrossRefPubMedGoogle Scholar
- 40.Lucena MI, Molokhia M, Shen Y, Urban TJ, Aithal GP, Andrade RJ. Susceptibility to amoxicillin-clavulanate-induced liver injury is influenced by multiple HLA class I and II alleles. Gastroenterology. 2011;141(1):338–47. https://doi.org/10.1053/j.gastro.2011.04.001.CrossRefPubMedPubMedCentralGoogle Scholar
- 43.García-Cortés M, Lucena MI, Pachkoria K, Borraz Y, Hidalgo R, Andrade RJ, et al. Evaluation of naranjo adverse drug reactions probability scale in causality assessment of drug-induced liver injury. Aliment Pharmacol Ther. 2008;27(9):780–9. https://doi.org/10.1111/j.1365-2036.2008.03655.x.CrossRefPubMedGoogle Scholar
- 57.Suzuki R, Kobayashi C, Sakai A, Fukushima H, Tagawa M, Satomi K, et al. Imatinib-induced severe hepatitis in a 9-year-old girl with Philadelphia chromosome-positive acute lymphoblastic leukemia. J Pediatr Hematol Oncol. 2015;37(6):e368–71. https://doi.org/10.1097/MPH.0000000000000337.CrossRefPubMedGoogle Scholar
- 63.Fairfax BP, Pratap S, Roberts IS, Collier J, Kaplan R, Meade AM, et al. Fatal case of sorafenib-associated idiosyncratic hepatotoxicity in the adjuvant treatment of a patient with renal cell carcinoma. BMC Cancer. 2012;12:590. https://doi.org/10.1186/1471-2407-12-590.CrossRefPubMedPubMedCentralGoogle Scholar
- 70.Tallman MS, McDonald GB, DeLeve LD, Baer MR, Cook MN, Graepel GJ, et al. Incidence of sinusoidal obstruction syndrome following Mylotarg (gemtuzumab ozogamicin): a prospective observational study of 482 patients in routine clinical practice. Int J Hematol. 2013;97(4):456–64. https://doi.org/10.1007/s12185-013-1275-2.CrossRefPubMedGoogle Scholar